Colorado, 2010Flash Flooding in Colorado, July 30 to 31, 2010
July 30 to 31, 2010 · NWS PUB · 4 events in 1 county or zone
Slow moving thunderstorms produced flash flooding over southern sections of the City of Pueblo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms produced flash flooding over southern sections of the City of Pueblo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 30, 2:34 PM MST, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 30, 2:34 PM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT FRI JUL 30 2010
.SHORT TERM...
(TONIGHT AND SATURDAY)
...POTENTIAL FOR HEAVY RAIN AND FLOODING CONTINUES...
WHAT YOU SEE IS WHAT YOU GET. PLENTY OF CELLULAR MONSOONAL
CONVECTION...POPPING AND DROPPING ACROSS SOUTHERN COLORADO...
ESPECIALLY ALONG AND NEAR THE MOUNTAINS. CAPE IS REALLY THE ONLY
THING DRIVING STORMS SO FAR. BUT..WITH NO SHEAR AND LITTLE TO NO
CELL MOVEMENT...STORMS THAT ARE GOING UP ARE KILLING THEMSELVES
PRETTY QUICK...AND THEN POPPING NEW CELLS ALONG THEIR OUTFLOW.
PRETTY CLASSIC MONSOONAL REGIMEN UNDERWAY. MAIN THREAT THIS EVENING
WILL CONTINUE TO BE THE THREAT OF HEAVY RAIN AND FLASH FLOODING.
FLASH FLOOD WATCH WILL CONTINUE UNTIL 9 PM...FOR AREAS IN AND NEAR
THE MOUNTAINS. MOISTURE IS STILL RICH AND CELLS MOVEMENTS ARE NEXT
TO NIL. THERE IS ALSO SOME THREAT OF HAIL...THE CELL NEAR ORDWAY
HAS PUT OUT HAIL FROM 1/2 INCH UP TO THE SIZE OF NICKLES.
WILL DO IT AGAIN TOMORROW. MODELS STILL SHOW MONSOONAL PLUME WELL
ENTRENCHED OVER THE REGION. STEERING WINDS AND LOW/MID LEVEL FLOW
WILL BE SIMILAR TODAY. SO...WENT AHEAD AND HOISTED A FLASH FLOOD
WATCH FOR TOMORROW FOR THE SAME AREA AS TODAY.
.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)
SATURDAY NIGHT...PLUME OF MONSOON MOISTURE AND MODEST INSTABILITY PROVIDING
CONTINUED ISOLATED TO SCATTERED POPS COVERAGE OVER THE CWA THROUGH
THE EVENING...THEN NAM HAS ACTIVITY MAINLY FADING AWAY AFTER MIDNIGHT.
SUNDAY...IN THE MONSOON PLUME AGAIN...BUT CAPE VALUES ARE FORECAST
TO BE GENERALLY LESS THAN 500 J/KG. MOST QPF PRINTED OVER THE
HIGHER TERRAIN...SO THE POSSIBILITY EXISTS FOR LOCALIZED HEAVY
RAIN. WITH MID LEVEL TEMPERATURES 15 TO 17 CELSIUS...EXPECT HIGHS
TO BE IN THE MID 80S TO MID 90S PLAINS...MAINLY 80S HIGH
VALLEYS...AND 60S AND 70S MOUNTAINS.
SUNDAY NIGHT THROUGH TUESDAY...ISOLATED TO SCATTERED STORMS WILL
FADE AGAIN. WITH NORTHERN ROCKIES SHORTWAVE RIPPLING THROUGH
MONDAY INTO TUESDAY MORNING...A BOUNDARY WILL PUSH SOUTH INTO
COLORADO AND INTO CWA. QPF FORECAST INDICATES THAT HEAVIEST
PRECIPITATION WILL OCCUR IN NORTHERN COLORADO MONDAY
EVENING...PERHAPS PUSHING TO THE PALMER DIVIDE AND A BIT FARTHER
SOUTH LATER ON. TEMPERATURES SHOULD BE A FEW DEGREES WARMER THAN
SUNDAYS VALUES...BEFORE TAILING OFF A FEW DEGREES ON TUESDAY WITH
LOWERING MID LEVEL TEMPERATURES.
WEDNESDAY...GFS INDICATES THAT THE FOCUS FOR HEAVIER RAIN MAY
AGAIN BE TO OUR NORTH IN THE AFTERNOON AND EARLY EVENING...BUT
MAY MOVE INTO THE CWA AS OUTFLOW BOUNDARIES MOVE SOUTH.
THURSDAY AND FRIDAY...TYPICAL MONSOON PATTERN CONTINUES WITH
ISOLATED TO SCATTERED CONVECTION FLARING UP IN THE AFTERNOON
THROUGH THE EVENING HOURS BOTH DAYS. SHAVED A FEW DEGREES OFF
GUIDANCE BOTH DAYS. -TLM-
&&
.AVIATION...
MAIN CONCERNS REVOLVE AROUND HEAVY RAIN AND LOW CIGS/VSBY ASSOCIATED
WITH THUNDERSTORMS THIS EVENING AND AGAIN TOMORROW AFTERNOON AND
EVENING. LOCALLY HEAVY/INTENSE RAINFALL RATES ARE POSSIBLE.
LOCALLY SIGNIFICANT REDUCTIONS TO VISIBILITY IN HEAVY RAIN.
ALSO...HAIL FROM 1/2 INCH TO NICKEL SIZE IN DIAMETER POSSIBLE
WITH STRONGER CELLS. LW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ058>068-
072>084-087-088.
FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR COZ058>068-072>084-087-088.
&&
50/13
Hazardous weather outlook, Jul 30, 5:47 AM MST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT FRI JUL 30 2010
COZ058>089-093>099-311300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
AND ADJACENT PLAINS THIS AFTERNOON AND EVENING. SMALL HAIL UP TO
DIME SIZE MAY ACCOMPANY THE STRONGER STORMS...BUT THE MAIN THREAT
WILL BE FROM LOCALLY HEAVY RAINFALL WHICH WILL BRING THE POTENTIAL
FOR FLASH FLOODING. THE MOUNTAIN AREAS WILL BE PARTICULARLY
SUSCEPTIBLE TO ROCK AND MUD SLIDES FROM STORMS PRODUCING RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENTIAL FOR THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND
EVENING FROM SATURDAY THROUGH THURSDAY ALONG THE CONTINENTAL
DIVIDE AND EASTERN MOUNTAINS...ALONG WITH THE PALMER DIVIDE AND
WEST OF THE INTERSTATE 25 CORRIDOR. SLOW STORM MOVEMENTS AND
ABUNDANT MOISTURE WILL LEAD TO AN INCREASED POTENTIAL FOR FLASH
FLOODING SATURDAY...SUNDAY AND MONDAY OVER THE MOUNTAINOUS TERRAIN
WHERE RAINFALL RATES OVER 1 INCH PER HOUR WAS POSSIBLE. INCREASED
STORM MOTIONS BY TUESDAY WILL REDUCE THE FLASH FLOW RISK HOWEVER
AREAS THAT SEE HEAVY RAINFALL FOR MULTIPLE DAYS WILL BE SUSCEPTIBLE
TO FLASH FLOODING. THERE IS LESS CERTAINTY IN THUNDERSTORM
ACTIVITY OVER THE PLAINS. A WEAK COLD FRONT WILL AID IN PRODUCING
THUNDERSTORMS NORTH OF HIGHWAY 50 ON SATURDAY. THE POTENTIAL FOR
THUNDERSTORMS OVER THE PLAINS INCREASES EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 1200 PM MDT OVER THE CONTINENTAL DIVIDE...UPPER
ARKANSAS VALLEY...SANGRE DE CRISTO RANGE...AND PIKES PEAK REGION
INCLUDING TELLER AND NORTHERN EL PASO COUNTIES.
44/88
In the hours before
Special weather statement, Jul 30, 3:05 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
405 PM MDT FRI JUL 30 2010
COZ084-085-302230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
405 PM MDT FRI JUL 30 2010
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ELLICOTT...OR 21 MILES EAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
ELLICOTT.
YODER.
PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
STARK
Local storm report, Jul 30, 3:53 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD COTOPAXI 38.37N 105.68W
07/30/2010 FREMONT CO LAW ENFORCEMENT
6 INCHES OF WATER FLOWING DOWN DRY CREEK BED NEAR
COTOPAXI. MOST WATER CAUGHT BY DITCH...LEAVING 1 INCH OF
FLOWING WATER AND ROCKS OVER HIGHWAY 50 NEAR KOA
CAMPGROUND JUST EAST OF COTOPAXI.
&&
LWSpecial weather statement, Jul 30, 5:01 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT FRI JUL 30 2010
COZ067-071-310030-
SOUTHERN SAN LUIS VALLEY-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN
MOUNTAINS BELOW 10000 FT-
601 PM MDT FRI JUL 30 2010
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
EXTREME SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...
AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ANTONITO...OR 27 MILES SOUTH OF ALAMOSA...
WHICH WAS MOVING TOWARD THE WEST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
ROMEO.
ANTONITO.
CONEJOS.
ORTIZ.
PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 30, 5:09 PM MST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
609 PM MDT FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN ST ELMO 38.70N 106.35W
07/30/2010 U0.00 INCH CHAFFEE CO LAW ENFORCEMENT
6 TO 8 FEET OF MUD REPORTED ACROSS A PAVED COUNTY ROAD
NEAR SAINT ELMO IN AREA OF UNSTABLE CHALK SOILS
&&
LWFlash Flood, Pueblo
- When
- July 30, 8:12 PM MST to 11:00 PM MST
- Where
- Pueblo County, 1.36 mi N of Pueblo to 1.33 mi S of Pueblo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.279, -104.606
Six to 12 inches of standing and flowing water occurred at the intersection of Prairie and Northern...on Santa Fe at the Fayes Railroad Crossing underpass...and on Grand Avenue.
Flash Flood, Pueblo
- When
- July 30, 8:55 PM MST to July 31, 11:00 PM MST
- Where
- Pueblo County, 1.37 mi SW of Pueblo to 1.49 mi SW of Pueblo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.248, -104.630
Intersection of Mesa and Bragdon flooded with up to 18 inches of water, stalling a police cruiser.
Flash Flood, Pueblo
- When
- July 30, 10:42 PM MST to July 31, 1:45 AM MST
- Where
- Pueblo County, 2.15 mi SSW of Pueblo to 2.8 mi S of Pueblo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.230, -104.622
Flooding southeast of Lake Minnequa on the south side of Pueblo stranded vehicles in water more than a foot deep.
Flash Flood, Pueblo
- When
- July 31, 12:40 AM MST to 3:00 AM MST
- Where
- Pueblo County, 2.04 mi S of Pueblo to 2.07 mi S of Pueblo
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.231, -104.616
Interstate 25 was flooded with up to one foot of water at the Indiana Avenue exit.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Mississippi, July 30, 20102 deaths · 1 event
- Flash Flooding and Flooding in Arizona, July 30 to 31, 20101 death · $620,000 · 5 events
- Heat in Arkansas, July 30 to 31, 20101 death · 30 events
- Excessive Heat in Oklahoma, July 30 to 31, 201011 injured · 5 events
- Flash Flooding and Flood in Arizona, July 30, 20105 injured · $40,000 · 8 events
- Flash Flood in South Dakota, July 30, 20102 injured · $150,000 · 1 event
- Flash Flood and Heavy Rain in Arizona, July 30 to 31, 20102 injured · $50,000 · 5 events
- Flash Flooding in Iowa, July 30, 2010$50,000 · 5 events
- Damaging Wind in Oregon, July 30, 2010$40,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, July 30, 2010$40,000 · 1 event
- Damaging Winds and Heavy Rain in Colorado, July 30, 2010$30,000 · 61 kt wind · 4 events
- Flash Flood in Iowa, July 30 to 31, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251385, 251386, 251387, 251389.